5 Months Post Undereye Juvederm for Hollowness and Dark Circles: Left with a Bag, is This Hemosiderin? (Photo)

What can I do to help this discoloration? Is it permanent?

Doctor Answers 4

Juvederm under eyes

I am contrary to many not a big fan of juvederm under the eyes. I find many patients develop blue green bags from it as it is hydrophilic it absorbs water and causes the Tyndal effect with discoloration. Then the problem that the patient was trying to treat, hollowness and dark circles, becomes bags and dark circles.

From your photos I really can't tell what's going on. It's only one eye and it's unclear whether that's a before and after photo or just after photos.

Your best bet is to go back to the doctor that did the treatment and discuss with them. Hopefully they have before photos to compare.

Juvederm is easily removable under the eye with hyaluronidase which dissolves it. I use this frequently on patients who is been unhappy with the juvederm under their eyes from other providers. Only an experienced doctor should be doing these treatments. 


Paramus Dermatologic Surgeon
4.8 out of 5 stars 25 reviews

Return to your injector for an accurate assessment.

Return to your injector for an accurate assessment. At 5 months it would be expected your bruising would be resolved. Assessing a before and after photo with your injector is always recommended to determine treatment. 

Martin Jugenburg, MD
Toronto Plastic Surgeon
4.9 out of 5 stars 425 reviews

Belotero much better for the Orbit

Its difficult to tell from the photos. It is likely a bruise and hyperpigmentation that will go away by two weeks. Juvederm is one of my favorite fillers. However, I don't like it around the eye. It absorbs more water compared to some of the other filers available and has a higher chance of giving patients the Tyndall effect in that location. Belotero is much better for the orbit. 

Hooman Khorasani, MD
New York Dermatologic Surgeon
4.8 out of 5 stars 28 reviews

Juvederm visible under eyes

  • The bulge and red discoloration of your lower lid suggests that the injection may have caused a granuloma.
  • This is a reaction to any foreign substance that the body finds irritating.
  • it may also be swelling from Juvederm injected into muscle.
  • Dissolving residual Juvederm may lead the swelling, whatever its cause, to subside. 
  • This usually requires several very careful injections.
  • Without treatment the swelling may persist indefinitely.
  • See the doctor who injected you and compare before/after photos.
  • If s/he cannot help you, consult a Board Certified Plastic Surgeon or Opthalmologist.
  • At times, lower eyelid surgery is required but wait at least 18 months as the results may not be perfect. Best wishes.

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.